Infliximab or Humira

It's probably 6 months since my last post. I'd like to thank everyone who replied. I initially asked if anyone was still being prescribed Thalidomide and where in the country you lived. Since then I've taken advice from my Rheumatologist and, since last April, have tried a series of other immunosuppressants - azathioprine, which I couldn't tolerate and mycophenolate together with colchicine which has made no difference. After feeling reasonably well for the last 15 years I struggle with symptoms which were controlled by thalidomide. My rheumatologist has now applied for funding for anti tnfs. She mentioned infiximab and Humira. I wonder how others find these drugs. My main symptoms are oral/genital ulcers, joint/muscle pain and fatigue, bowel and bladder problems. Added to this last August I was rushed in to hospital with a suspected heart attack. Fortunately, this wasn't the cause. At the time I had numerous oral ulcers and the opinion was that I had had an oesophageal spasm. I have suffered for years with reflux, heartburn etc and I know that I have reduced mobility of the oesophagus, food gets stuck and painful to swallow. There was no follow up They just upped the omeprazole to 40mg. This week I have had severe vomitting (only bile) and horrendous pain right side upper abdomen and all around the back - so much so that I had to dial 111. The GP has arranged an ultrascan and feels it's pointing to the gallbladder. I read somewhere that taking immunosupressants puts you at risk of gall stones. Has anyone else suffered like this or as my sister in law said "You are allowed normal conditions!" However, my GP arranged for an endoscopy prior to this, which I'm having next week, because of the increased pain on/after eating. All I can say is that, for once, I have no appetite and the weight is dropping off!!

I'd really be interested if you take anti tnfs, which one and how they effect you.

9 Replies

oldestnewest
  • Hello Meggy,

    I hope your doctor can et the funding for anti-tnf drugs for you. Infliximab changed my life for about five years until it stopped working. It stopped all the symptoms of Behcet's disease and I felt like a normal person again.

    As for having 'normal' health problems, I am afraid that we can suffer from them too. I have severe osteoarthritis which makes life difficult, as it has some symptoms which are akin to BD, so it is hard to know if a problem is BD or OA!! I also have osteoporosis and I have a haitus hernia which causes reflux. All in all, a humane killer might be the only thing to prescribe for me! Only joking.

    I had gallstones many years ago, and your symptom sound as if it is likely you have them too. The scan will soon get to the truth.

    Keep on fighting, fellow BD warrior. That is all you can do.

    Best wishes, Suzanne xx

  • Thank you for replying. Yes, I too have OA and it is difficult to know which is which! As a matter of interest did you have your gallbladder out?

  • Yes I did have my gall bladder removed, but it was a bit more involved because my liver had been damaged too, so I had a re-section of the liver which included removal of my gall bladder. There was just one stone, the size of a duck's egg!!!!

  • Ow!!!

  • My stomach goes into spasm after taking certain medications. one of my doctors said that it is one of the most painful conditions a person can have. Like you, I was rushed to the hospital. Bactroban or bactroflan (can't remember the name of the drug), was the only thing that relieved it.

  • Thanks for replying. The pain/spasm is really in my chest under the ribs and round the back. But I've made a note of the meds.

  • I've just recently started using magnesium oil for pain and spasm. Worked wonders on the spasm under the ribs and chest.

    At night time i add it to some cream and massage my stomach etc......sleep like a baby and wake so much more refreshed.

    Even if i feel anxious or stressed...its great and has lowered my blood pressure.

    It is a natural remedy and so better to check if it's o.k for you....my consultant had no objections.....and was really impressed.

    Also I have been on Infliximab now for around 2 years and is definitely the best I have had so far in terms of treatment and side effects...so definitely worth trying.

  • Thanks for the advice. I'll definitely get some magnesium oil, I've never heard of using it before. I'm hoping they get the funding for the infliximab as everyone is so positive about it - fingers crossed - at least it will bypass the stomach!

  • My understanding is that there shouldn't be a big problem with funding and in particular because of the difficulties you have with other medications and more importantly other Immunosuppressants. It is more recognised and accepted now as a treatment for Behcets. My Consultant wrote this in his application for funding and I am thinking your Consultant would do the same.

    I remember azathioprine being particularly toxic to me, with similar symptoms to you and my Liver enzymes were so high it was though I was going into Liver Failure. I still suffer with flaring Liver problems, but never again as high as they were on the tablet form of immunosuppressants.

    Each time the Doctors tried another, I just seemed to be getting worse. That's when my specialist had to stop all my medications and applied for funding for Infliximab and thankfully I started picking up.

    Like I said that was 2 years ago and although I am still having symptoms...I am a lot more resilient and more stable.

    Good luck :)

You may also like...